Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Morristown, TN

April 29, 2003Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 29, 2003, 9:55 PM EDT for Bradley County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:55 PM EDT (01:55 UTC)
Expired
Apr 29, 2003, 10:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2956 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WUUS54 KMRX 300155
SVRMRX
TNC011-300230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE

* UNTIL 1030 PM EDT

* AT 951 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WATERVILLE...OR 4 MILES SOUTH OF
  CLEVELAND...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL BRADLEY COUNTY AT 1010 PM EDT
  RURAL EASTERN BRADLEY COUNTY AT 1020 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

LAT...LON 3524 8490 3507 8497 3501 8479 3520 8471

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:15 PM EDT, 6 hours 40 minutes earlier.

Area forecast discussion, Apr 29, 3:15 PM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE APR 29 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT TUE APR 29 2003

A WEAK BOUNDARY AND GOOD INSTABILITY IS HELPING TO FIRE UP SOME
AFTERNOON THUNDERSTORMS ACROSS THE NORTHERN CWA. THIS SHOULD
CONTINUE THROUGHOUT THE EVENING...WILL LOSE ITS PUNCH BY MIDNIGHT AS
IT LOSES HEATING. SUMMER-LIKE PATTERN WILL CONTINUE WEDNESDAY AND
THURSDAY AS WARM DAYS AND AFTN AND EVENING THUNDERSTORMS.

IN THE EXTENDED...FRIDAY A COLD FRONT WILL APPROACH THE REGION
BRINGING A CONTINUED CHANCE FOR TSTORMS THROUGH SATURDAY MORNING.
THE WEEKEND LOOKS DRY WITH MORE SEASONAL TEMPERATURES.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   60  84  61  84 /  20  30  30  30
TYS   59  82  61  81 /  30  30  30  30
TRI   54  79  57  79 /  30  30  30  30
OQT   59  82  60  81 /  30  30  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BS
*********************************************************************

LATE MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT TUE APR 29 2003

CURRENT SURFACE ANALYSIS SHOWS A WEAK FRONT PUSHING SOUTH THROUGH
CENTRAL AND EASTERN KY...SLOWLY TRENDING TOWARDS THE TN BORDER.
RADAR SHOWS SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT IN SOUTH
CENTRAL AND EASTERN KY STRETCHING EAST INTO SW VA...AND EXTREME NE
TN. SCATTERED SHOWERS/TSTORMS SHOULD REACH NORTH AND CENTRAL ZONES
BY AFTN...FEW IN SOUTHERN CWA. FORECAST PORTRAYS THIS SCENARIO FINE
WITH NO NEED FOR ANY CHANGE TO POPS...WILL REMOVE SOME MORNING
WORDING AND TWEAK CLOUDS NEAR MTN ZONES TO MOSTLY CLOUDY.

BS
*********************************************************************

EARLY MORNING FORECAST DISCUSSION
328 AM EDT TUE APR 29 2003

SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS THE OHIO VALLEY.  MODELS
SHOW THIS FRONT APPROACHING THE AREA TODAY AND POSSIBLY MOVING INTO
THE REGION TONIGHT BEFORE BECOMING STATIONARY.  BOUNDARY WILL WEAKEN
AS IT MOVES SOUTH WITH LIMITED SHORT-WAVE ENERGY...SO DO NOT EXPECT
WIDESPREAD CONVECTION THIS AFTERNOON AND EVENING. WILL CONTINUE WITH
HIGH CHANCE POPS NORTH AND CENTRAL AND LOW CHANCE SOUTH FOR TODAY.

MODELS SHOW A GOOD DEAL OF MOISTURE OVER THE AREA WEDNESDAY AND
THURSDAY WITH DAYTIME HEATING/LOCAL TERRAIN PRODUCING SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.  PATTERN IS MORE TYPICAL
OF EARLY SUMMER THAN SPRING.

TRENDED TOWARD THE WARMER HIGHS...ESPECIALLY FOR CENTRAL AND
SOUTHERN SECTIONS.

FCSTID =   15
CHA   82  60  83  61 /  40  20  40  30
TYS   80  59  82  60 /  50  20  40  30
TRI   75  56  78  56 /  50  10  40  30
OQT   79  59  81  60 /  50  20  40  30

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT MON APR 28 2003

RADAR MOSAIC SHOWS SCATTERED CONVECTION IN SOUTHERN ILLINOIS AND
SOUTHWESTERN INDIANA. THIS AREA IS PROJECTED TO APPROACH OUR NORTHERN
COUNTIES TOWARD DAYBREAK. CURRENT FORECAST HAS THIS COVERED WELL.
TEMPS LOOK REASONABLE. NO UPDATE PLANNED AT THIS TIME.

LCM

*********************************************************************
Hazardous weather outlook, Apr 29, 6:35 AM EDT, 15 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-006-008-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DH

In the hours before

Local storm report, Apr 29, 5:11 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PINECREST                 TN   1.25 IN HAIL
04/29/03   CAMPBELL                       HALF DOLLAR SIZED HAIL IN
                                          THE PINECREST COMMUNIYTY
                                          AT 420 PM. REPORTED BY
                                          CAMPBELL COUNTY
                                          DISPATCH.

0520 PM    ROCKWOOD                  TN   0.88 IN HAIL
04/29/03   ROANE                          DIME TO NICKEL SIZED HAIL
                                          REPORTED NEAR ROCKWOOD AT
                                          502PM. REPORTED BY ROANE
                                          SHERIFFS OFFICE.
Local storm report, Apr 29, 5:49 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    ROCKWOOD                  TN   1.00 IN HAIL
04/29/03   ROANE                          HAIL CONTINUED THROUGH
                                          533 PM IN THE ROCKWOOD
                                          AREA AND INCREASED TO
                                          QUARTER SIZE. REPORTED BY
                                          ROANE COUNTY SHERIFFS
                                          DISPATCH.
Local storm report, Apr 29, 7:31 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    HIXSON                    TN   WIND DAMAGE
04/29/03   HAMILTON                       TWO TREES REPORTED DOWN
                                          IN THE MIDDLE VALLEY AREA
                                          NEAR HIXSON.
                                          ALSO...FLOODING DUE TO
                                          CULVERT BACKUP...COVERED
                                          ROADWAY AND DAMAGED ONE
                                          HOME. REPORTED BY
                                          EMERGENCY SERVICES
                                          DISPATCH.
Local storm report, Apr 29, 8:01 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
801 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    NIOTA                     TN   WIND DAMAGE
04/29/03   MCMINN                         AT 730 PM SEVERAL TREES
                                          REPORTED DOWN AND 1/2
                                          INCH SIZE HAIL IN AND
                                          AROUND NIOTA. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, Apr 29, 8:24 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    MADISONVILLE              TN   WIND DAMAGE
04/29/03   MONROE                         2 TREES DOWN IN
                                          MADISONVILLE. REPORTED BY
                                          SHERIFFS DISPATCH.

0750 PM    MADISONVILLE              TN   0.75 IN HAIL
04/29/03   MONROE                         PEA TO DIME SIZED HAIL IN
                                          AND AROUND MADISONVILLE.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:49 PM EDTSevere Thunderstorm WarningMRXRoane26 min
Apr 29, 10:13 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea47 min
Apr 29, 10:17 PM EDTSevere Thunderstorm WarningMRXLoudon43 min
Apr 29, 11:09 PM EDTSevere Thunderstorm WarningMRXMcMinn51 min
Apr 29, 11:36 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Apr 30, 2:16 PM EDTSevere Thunderstorm WarningMRXPolk44 min
Apr 30, 2:28 PM EDTSevere Thunderstorm WarningMRXCarter47 min
Apr 30, 2:34 PM EDTSevere Thunderstorm WarningMRXUnicoi41 min
Apr 30, 2:39 PM EDTSevere Thunderstorm WarningMRXMonroe51 min
Apr 30, 3:03 PM EDTSevere Thunderstorm WarningMRXPolk42 min
Apr 30, 4:11 PM EDTSevere Thunderstorm WarningMRXGreene49 min
Apr 30, 4:40 PM EDTSevere Thunderstorm WarningMRXMorgan65 min
Apr 30, 4:53 PM EDTSevere Thunderstorm WarningMRXBledsoe37 min
Apr 30, 5:29 PM EDTSevere Thunderstorm WarningMRXCampbell46 min
Apr 30, 5:37 PM EDTSevere Thunderstorm WarningMRXHawkins23 min
Apr 30, 6:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Apr 30, 6:51 PM EDTFlash Flood WarningMRXCampbell3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.